Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 14, NWS Honolulu, HI

November 25, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Nov 25, 2018, 3:33 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 25, 2018, 3:33 AM HST (13:33 UTC)
Expired
Nov 27, 2018, 3:57 PM HST
In force
60 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WHHW40 PHFO 251333
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
333 AM HST Sun Nov 25 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A long-duration high surf event with overlapping large northwest
swells is expected to gradually fill in today and continue 
through midweek along north and west facing shores. Surf will 
reach advisory levels by this afternoon, then exceed warning 
levels late tonight through Tuesday. Surf may not drop below 
advisory levels until Wednesday as the swell slowly lowers. A 
combination of large surf and peak monthly tides could lead to 
significant beach erosion and increase the potential for overwash 
along the typically vulnerable coasts. Daily peak tides will occur
around daybreak each day. 

HIZ001>003-006>008-012-013-017-019-020-260245-
/O.UPG.PHFO.SU.Y.0054.181125T1600Z-181126T0400Z/
/O.NEW.PHFO.SU.W.0014.181125T1333Z-181128T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
333 AM HST Sun Nov 25 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 PM HST Tuesday. The High Surf
Advisory is no longer in effect. 

* SURF...15 to 20 feet by this afternoon, 30 to 40 feet late
  tonight through Monday, then lowering to 20 to 30 feet Tuesday
  along north and west facing shores of Niihau and Kauai and north
  facing shores of Oahu, Molokai and Maui. 10 to 15 feet by this
  afternoon, 20 to 30 feet late tonight through Monday, then
  lowering to 15 to 20 feet Tuesday along west facing shores of
  Oahu and Molokai. 

* TIMING...Rising to advisory levels through the day today, then
  to warning levels tonight through Tuesday. Surf is expected to
  peak through the day Monday. Peak daily high tides will occur
  around daybreak each day.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and infrastructure, 
  including roadways. Powerful longshore and rip currents will be 
  present at most beaches. Large breaking waves and strong 
  currents may impact harbor entrances and channels causing 
  challenging boat handling.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous 
currents make entering the water very hazardous. Anyone entering 
the water could face significant injury or death. Beachgoers, 
swimmers, and surfers should heed all advice given by ocean safety
officials.

&&

$$

Gibbs
6 follow-up statements
279 
WHHW40 PHFO 260152
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
352 PM HST Sun Nov 25 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A long-duration high surf event with overlapping large northwest
swells will continue to build tonight and is expected to peak on 
Monday. Surf will exceed warning levels tonight across the smaller
islands through Tuesday. Surf will remain above advisory levels 
until Wednesday as the swell slowly lowers. Although shadowed from
the smaller islands, Big Island should begin to see advisory 
level surf by Monday afternoon along exposed north and west facing
shores.

HIZ001>003-006>008-012-013-017-019-020-261500-
/O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
352 PM HST Sun Nov 25 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* SURF...20 to 25 feet building to 30 to 40 feet late tonight
  through Monday, then lowering to 20 to 30 feet Tuesday along
  north and west facing shores of Niihau and Kauai and north
  facing shores of Oahu, Molokai and Maui. 15 to 20 feet building
  to 20 to 30 feet late tonight through Monday, then lowering to 
  15 to 20 feet Tuesday along west facing shores of Oahu and 
  Molokai. 

* TIMING...Northwest swell will continue to build tonight and peak 
  Monday. Peak daily high tides will occur around daybreak each 
  day. 

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. Large breaking waves and strong
  currents may impact harbor entrances and channels causing
  challenging boat handling. Combination of large surf and peak 
  monthly tides could lead to significant beach erosion and 
  increase the potential for overwash along the typically 
  vulnerable coasts. Daily peak tides will occur around daybreak 
  each day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. Beachgoers,
swimmers, and surfers should heed all advice given by ocean
safety officials.

&&

$$

HIZ023-025-026-261500-
/O.NEW.PHFO.SU.Y.0055.181126T1600Z-181128T0400Z/
Kona-Big Island North and East-Kohala-
352 PM HST Sun Nov 25 2018

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect from 6 AM Monday to 6 PM HST
Tuesday. 

* SURF...Building to 15 to 20 feet Monday along exposed north 
  facing shores. 6 to 10 feet along exposed west facing shores.

* TIMING...Building Monday, peaking Monday night and gradually
  dropping Tuesday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.

&&

$$

Kino
938 
WHHW40 PHFO 260306 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
506 PM HST SUN NOV 25 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A LONG-DURATION HIGH SURF EVENT WITH OVERLAPPING LARGE NORTHWEST
SWELLS WILL CONTINUE TO BUILD TONIGHT AND IS EXPECTED TO PEAK ON 
MONDAY. SURF WILL REMAIN ABOVE WARNING LEVELS THROUGH TUESDAY AS 
THE SWELL SLOWLY LOWERS. ALTHOUGH SHADOWED FROM THE SMALLER 
ISLANDS, BIG ISLAND SHOULD BEGIN TO SEE ADVISORY LEVEL SURF BY 
MONDAY AFTERNOON ALONG EXPOSED NORTH AND WEST FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-261500-
/O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
506 PM HST SUN NOV 25 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* SURF...20 TO 25 FEET BUILDING TO 30 TO 40 FEET LATE TONIGHT
  THROUGH MONDAY, THEN LOWERING TO 20 TO 30 FEET TUESDAY ALONG
  NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH
  FACING SHORES OF OAHU, MOLOKAI AND MAUI. 15 TO 20 FEET BUILDING
  TO 20 TO 30 FEET LATE TONIGHT THROUGH MONDAY, THEN LOWERING TO 
  15 TO 20 FEET TUESDAY ALONG WEST FACING SHORES OF OAHU AND 
  MOLOKAI. 

* TIMING...NORTHWEST SWELL WILL CONTINUE TO BUILD TONIGHT AND PEAK 
  MONDAY. PEAK DAILY HIGH TIDES WILL OCCUR AROUND DAYBREAK EACH 
  DAY. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES, COASTAL BENCHES, AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE,
  INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE
  PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG
  CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING
  CHALLENGING BOAT HANDLING. COMBINATION OF LARGE SURF AND PEAK 
  MONTHLY TIDES COULD LEAD TO SIGNIFICANT BEACH EROSION AND 
  INCREASE THE POTENTIAL FOR OVERWASH ALONG THE TYPICALLY 
  VULNERABLE COASTS. DAILY PEAK TIDES WILL OCCUR AROUND DAYBREAK 
  EACH DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS,
SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN
SAFETY OFFICIALS.

&&

$$

HIZ023-025-026-261500-
/O.NEW.PHFO.SU.Y.0055.181126T1600Z-181128T0400Z/
KONA-BIG ISLAND NORTH AND EAST-KOHALA-
506 PM HST SUN NOV 25 2018

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY, WHICH IS IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY. 

* SURF...BUILDING TO 15 TO 20 FEET MONDAY ALONG EXPOSED NORTH 
  FACING SHORES. 6 TO 10 FEET ALONG EXPOSED WEST FACING SHORES.

* TIMING...BUILDING MONDAY, PEAKING MONDAY NIGHT AND GRADUALLY
  DROPPING TUESDAY. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK,
  AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT
  AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT
RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS
TO ACCESS SURFING AREAS.

&&

$$

KINO
693 
WHHW40 PHFO 261318
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
318 AM HST Mon Nov 26 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A LONG-DURATION HIGH SURF EVENT WITH A VERY LARGE NORTHWEST 
SWELL IS EXPECTED TO PEAK TODAY. SURF WILL REMAIN WELL IN THE
WARNING RANGE THROUGH TUESDAY AS THE SWELL SLOWLY LOWERS. ALTHOUGH
SHADOWED FROM THE SMALLER ISLANDS, BIG ISLAND SHOULD SEE ADVISORY
LEVEL SURF BY THIS AFTERNOON ALONG EXPOSED NORTH AND WEST FACING 
SHORES.

HIZ001>003-006>008-012-013-017-019-020-270230-
/O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
318 AM HST Mon Nov 26 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* SURF...35 TO 45 FEET TODAY, LOWERING TO 20 TO 30 FEET TUESDAY 
  FOR THE NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND 
  NORTH FACING SHORES OF OAHU, MOLOKAI AND MAUI. SURF OF 20 TO 30 
  FEET TODAY, SUBSIDING TO 15 TO 20 FEET TUESDAY ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI.
 
* TIMING...NORTHWEST SWELL WILL PEAK TODAY, FOLLOWED BY A SLOW
  DECLINE THROUGH TUESDAY. HIGHER THAN NORMAL HIGH TIDE WILL OCCUR
  AROUND DAYBREAK EACH DAY AS WELL.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES, COASTAL BENCHES, AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE,
  INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE
  PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG
  CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING
  CHALLENGING BOAT HANDLING. COMBINATION OF LARGE SURF AND PEAK
  MONTHLY TIDES COULD LEAD TO SIGNIFICANT BEACH EROSION AND
  INCREASE THE POTENTIAL FOR OVERWASH ALONG THE TYPICALLY
  VULNERABLE COASTS. ABOVE NORMAL HIGH TIDES WILL OCCUR AROUND 
  DAYBREAK EACH DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS,
SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN
SAFETY OFFICIALS.

&&

$$

HIZ023-025-026-270230-
/O.CON.PHFO.SU.Y.0055.181126T1600Z-181128T0400Z/
Kona-Big Island North and East-Kohala-
318 AM HST Mon Nov 26 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST TUESDAY...

* SURF...BUILDING TO 15 TO 20 FEET MONDAY ALONG EXPOSED NORTH 
  FACING SHORES. 6 TO 10 FEET ALONG EXPOSED WEST FACING SHORES. 

* TIMING...BUILDING THROUGH THIS TODAY, PEAKING TONIGHT AND 
  GRADUALLY DROPPING TUESDAY. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
068 
WHHW40 PHFO 270113
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
313 PM HST Mon Nov 26 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A LONG-DURATION HIGH SURF EVENT WITH A VERY LARGE NORTHWEST
SWELL IS EXPECTED TO PEAK TODAY AND REMAIN WELL IN THE WARNING 
RANGE THROUGH TUESDAY AS THE SWELL SLOWLY LOWERS. ALTHOUGH 
SHADOWED BY THE SMALLER ISLANDS, THE BIG ISLAND WILL STILL SEE 
ADVISORY LEVEL SURF ALONG EXPOSED NORTH AND WEST FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-271415-
/O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
313 PM HST Mon Nov 26 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU, MOLOKAI AND MAUI...30 TO 40
  FEET TONIGHT...LOWERING TO 20 TO 30 FEET TUESDAY. ALONG WEST 
  FACING SHORES OF OAHU AND MOLOKAI...20 TO 30 FEET TONIGHT... 
  SUBSIDING TO 15 TO 20 FEET TUESDAY.

* TIMING...NORTHWEST SWELL WILL PEAK THIS AFTERNOON, THEN SLOW
  DECLINE THROUGH TUESDAY. HIGHER THAN NORMAL HIGH TIDE WILL OCCUR
  AROUND DAYBREAK TUESDAY AS WELL. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING ACROSS COASTAL
  AREAS CREATING THE POTENTIAL FOR IMPACTS TO PROPERTIES AND
  ROADWAYS. POWERFUL CURRENTS WILL BE PRESENT AT MOST BEACHES. 
  LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR 
  ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. 
  COMBINATION OF LARGE SURF AND PEAK MONTHLY TIDES COULD LEAD TO 
  SIGNIFICANT BEACH EROSION AND INCREASE THE POTENTIAL FOR 
  OVERWASH ALONG THE TYPICALLY VULNERABLE COASTS. ABOVE NORMAL 
  HIGH TIDES WILL OCCUR AROUND DAYBREAK EACH DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS,
SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN
SAFETY OFFICIALS.

&&

$$

HIZ023-025-026-271415-
/O.CON.PHFO.SU.Y.0055.000000T0000Z-181128T0400Z/
Kona-Big Island North and East-Kohala-
313 PM HST Mon Nov 26 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* SURF...15 TO 20 FEET ALONG EXPOSED NORTH FACING SHORES. 6 TO 10
  FEET ALONG EXPOSED WEST FACING SHORES. 

* TIMING...PEAKING TONIGHT AND GRADUALLY DROPPING TUESDAY. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
482 
WHHW40 PHFO 271330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Tue Nov 27 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A LONG-DURATION HIGH SURF EVENT WITH A VERY LARGE NORTHWEST
SWELL CONTINUES WITH ONLY GRADUAL LOWERING TODAY. ALTHOUGH 
SHADOWED BY THE SMALLER ISLANDS, THE BIG ISLAND WILL STILL SEE 
ADVISORY LEVEL SURF ALONG EXPOSED NORTH AND WEST FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-280230-
/O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
330 AM HST Tue Nov 27 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 30 
  FEET TODAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12 TO
  20 FEET TODAY. 

* TIMING...NORTHWEST SWELL WILL SLOWLY SUBSIDE THROUGH THE DAY.
  HIGHER THAN NORMAL HIGH TIDE WILL OCCUR AROUND DAYBREAK THIS
  MORNING AS WELL. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING ACROSS COASTAL
  AREAS CREATING THE POTENTIAL FOR IMPACTS TO PROPERTIES AND
  ROADWAYS. POWERFUL CURRENTS WILL BE PRESENT AT MOST BEACHES.
  LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR
  ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING.
  COMBINATION OF LARGE SURF AND PEAK MONTHLY TIDES COULD LEAD TO
  SIGNIFICANT BEACH EROSION AND INCREASE THE POTENTIAL FOR
  OVERWASH ALONG THE TYPICALLY VULNERABLE COASTS. AN ABOVE NORMAL
  HIGH TIDE WILL OCCUR AROUND DAYBREAK THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS,
SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN
SAFETY OFFICIALS.

&&

$$

HIZ023-025-026-280230-
/O.CON.PHFO.SU.Y.0055.000000T0000Z-181128T0400Z/
Kona-Big Island North and East-Kohala-
330 AM HST Tue Nov 27 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...15 TO 20 FEET ALONG EXPOSED NORTH FACING SHORES. 6 TO 
  10 FEET ALONG EXPOSED WEST FACING SHORES. 

* TIMING...GRADUALLY LOWERING TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
545 
WHHW40 PHFO 280157
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
357 PM HST Tue Nov 27 2018

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING
SHORES OF THE BIG ISLAND...

.Current northwest swell will continue to gradually lower over 
the next few days and is expected to drop below advisory 
thresholds late Wednesday into Thursday.

HIZ001>003-006>008-012-013-017-019-020-281500-
/O.CAN.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/
/O.EXB.PHFO.SU.Y.0055.000000T0000Z-181129T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
357 PM HST Tue Nov 27 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST Wednesday. The High
Surf Warning has been cancelled. 

* SURF...18 TO 24 feet tonight lowering to 12 to 16 feet 
  Wednesday along exposed north and west facing shores of Niihau 
  and Kauai and north facing shores of Oahu Molokai and Maui. 10 
  to 15 feet tonight lowering to 8 to 12 feet along exposed west 
  facing shores of Oahu and Molokai.
  
* TIMING...Gradually lowering tonight through Wednesday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.

&&

$$

HIZ025-280300-
/O.CAN.PHFO.SU.Y.0055.000000T0000Z-181128T0400Z/
Big Island North and East-
357 PM HST Tue Nov 27 2018

...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the High
Surf Advisory. 

Surf has dropped below advisory thresholds for north facing shores
of the Big Island.

$$

HIZ023-026-281500-
/O.EXT.PHFO.SU.Y.0055.000000T0000Z-181128T1600Z/
Kona-Kohala-
357 PM HST Tue Nov 27 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* SURF...4 to 8 feet along exposed west facing shores through
  tonight.
  
* TIMING...Gradually lowering tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Nov 24, 8:45 PM HST, 6 hours 48 minutes earlier.

Area forecast discussion, Nov 24, 8:45 PM HST, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
845 PM HST Sat Nov 24 2018

.SYNOPSIS...
A weak ridge of high pressure north of the islands will keep
daytime sea breezes and nighttime land breezes blowing through the
rest of the weekend. The local airmass is dry and stable, so
mainly just afternoon interior clouds are expected, along with a
few windward clouds and showers over the Big Island. The trades
will start to return on Monday the high to the north strengthens,
and could briefly reach locally windy levels by midweek. A front
will approach the islands late in the week and our winds will turn
konas by Thursday or Friday.

&&

.DISCUSSION...
Overall forecast philosophy remains the same. Have made some
modifications to the forecast, but mostly to bring things in line
for PoPs and associated fields Tuesday and Wednesday afternoon
when trades are expected to be in place. Also made small
modification to PoPs for Big Island Hamakua slopes since satellite
and radar show a little activity there this evening.

High pressure about 1500 miles east-northeast of Oahu has a ridge
extending towards the islands with the western end just north of
Kauai. This will maintain the light winds over the islands through
Sunday, with local land and sea breezes. The few clouds over the
islands this evening will likely clear out with the overnight land
breeze, with increasing clouds over the islands tomorrow with the
sea breezes. Satellite derived precipitable water continues to
show a dry airmass upstream of the islands, so rainfall will be
limited.

A new high with a surface ridge building north of the islands will
help trades to start filtering across the islands on Monday, and
strengthen as we head into the middle of the week. Expecting
more typical trade wind clouds and showers over mainly windward
areas, beginning later on Monday and persisting through midweek.

A complex low is forecast to move in rapidly behind this high,
which will weaken the trades during the second half of the week,
and turn the winds to a more southeast direction. The low will
track to the east, with its associated cold front being dragged
towards the islands from the northwest. The latest run of the GFS
would bring the front to Kauai Thursday night into Friday. Will
continue to monitor the development of the front, but safe to say
we could see more showers and southerly winds during the end of
the new week.

&&

.AVIATION...
Expect a VFR picture overnight, dominated by a land breeze for
especially the smaller islands. There is a trade wind breeze
blowing through windward Big Island, and that is where most, if
not all, the weather is this hour. Radar and satellite indicate
the presence of some trade wind clouds and showers along the
Hamakua coast and on down through the Puna district. Tops of these
showers are around 10k feet. Satellite also reveal a large patch
of low clouds and embedded showers south of Cape Kumukahi,
embedded in the trade flow. Expect these clouds and showers to
cross the Kau coastal waters overnight and into Sunday morning. A
land breeze should keep these clouds and showers off the land
mass. A few light minor showers may affect windward Maui later
tonight. No AIRMETs are expected through Sunday morning.

&&

.MARINE...
Light to moderate east-to-southeast (090-110 deg) winds will prevail
across the Hawaiian waters through Monday in response to a weakness
that has developed within the ridge north of the state. Pockets
of fresh breezes are expected over the typical areas where wind
accelerations occur with this type of flow in place, such as: the
Hamakua coast, north and northeast Maui from Pauwela to Hana, the
channels between Maui and the Big island and the waters south of
the Big Island near South Point. Elsewhere near the coasts,
overnight land breezes (offshore winds) and afternoon sea breezes
(onshore winds) will be possible each day through Monday. A
return of fresh to locally strong trades appears likely Monday
night through midweek as high pressure builds north of the state.
A front is expected to approach the state from the northwest late
next week and will cause the winds to shift towards the south and
may bring some inclement weather.

The beginning of a long-duration high surf event with overlapping
large northwest swells in response to an active northern Pacific
pattern is expected tonight through midweek along exposed north
and west facing shores. The early evening observations at the
offshore northwest buoy (51101) are quickly rising and currently
running around 1-2 ft higher than predicted by guidance.
Advisory-level surf will be the result through the day Sunday
along north and west facing shores, then likely to warning levels
by or come Sunday night as a larger reinforcement fills in.
Warning-level surf could hold as long as early Tuesday before
lowering to advisory levels later Tuesday into Wednesday. The
current advisory will be upgraded to a warning overnight to
account for this potential. Seas will exceed small craft advisory
levels, likely by Sunday night over most waters.

In addition to the life-threatening surf expected for a long
period, impacts could also include significant beach erosion and
overwash onto the typically vulnerable low-lying coastal areas,
especially around the peak of the event Monday at/around the
monthly peak high tide cycles (around daybreak Monday/Tuesday for
highest tides).

Small surf will continue along south facing shores with mainly
background southern Pacific pulses moving through.

Short period choppy surf will return along east facing shores by
midweek as the trades return.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from 6 AM to 6 PM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

&&

DISCUSSION...M Ballard
AVIATION...Lau
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:34 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao12 hr
Nov 25, 3:32 AM HSTSmall Craft AdvisoryHFO3 days

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.